Nebraska, 2025

Tornadoes and Hail in Nebraska, April 27 to 28, 2025

April 27 to 28, 2025 · NWS LBF · 19 events in 5 counties and zones

An upper level trough of low pressure aloft was situated over the Intermountain West on April 27th. East of this feature, a warm front lifted into western Nebraska and became the focal point for thunderstorm development during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper level trough of low pressure aloft was situated over the Intermountain West on April 27th. East of this feature, a warm front lifted into western Nebraska and became the focal point for thunderstorm development during the late afternoon hours. Initial thunderstorms developed over western Garden County and tracked northeast into abundant low level moisture, strong low level shear and increased instability where they quickly became severe. Hail up to 3 inches in diameter and eleven tornadoes occurred with the severe storms which continued into the mid evening hours. Activity finally weakened over northern Cherry County by late evening. A couple of tornadoes were rated EF2 with winds estimated up to 132 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 27, 3:58 PM MST, 21 minutes earlier. Its key messages:

  • Isolated severe thunderstorms possible this evening.
  • Elevated fire weather conditions Monday afternoon, along with thunderstorms possible across north central Nebraska, a few which could be strong.
  • Warmer temperatures expected Wednesday through Sunday.
Area forecast discussion, Apr 27, 3:58 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
558 PM CDT Sun Apr 27 2025

.KEY MESSAGES...

- Isolated severe thunderstorms possible this evening.

- Elevated fire weather conditions Monday afternoon, along with
  thunderstorms possible across north central Nebraska, a few
  which could be strong.

- Warmer temperatures expected Wednesday through Sunday.

&&

.SYNOPSIS...
Issued at 310 PM CDT Sun Apr 27 2025

Surface low pressure has deepened to near 994mb near Denver at
20Z, with low pressure extending north into southeast Wyoming
and south into southeast Colorado. Southerly winds 15 to 30 mph
across southwest and central Nebraska with dewpoints in the mid
50s to near 60. Stratus remains in place east of Gordon through
North Platte, with clearing to the west. Imperial was at 83 and
Ogallala and Grant 81, with the warmest temperatures at 20Z.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 310 PM CDT Sun Apr 27 2025

Tonight, there is the potential for isolated to scattered
severe thunderstorms this evening. A deep upper trough will
advance toward the Four Corners region early this evening. This
will produce deep cyclogenesis across eastern Colorado into the
southern Nebraska panhandle. Abundant moisture will be in place
across Nebraska. Stratus has cleared out across far southwest
Nebraska and the southeast panhandle. Strong heating underway
across eastern Colorado and western Kansas into far southwest
Nebraska reaching the low 80s. Surface winds are shown be be
backed to a more southeasterly early this evening over the
southeast Panhandle, which will be area where low-level
convergence and a strong differential heating boundary will
develop. This may result in isolated severe storm initiation.
further east, across southwest Nebraska, a stronger capping
inversion for recent stratus may inhibit storm development.
However, while confidence in occurrence of storms as well as
locations may be low, this will likely be an impactful event
should storms develop. Deep layer shear from 40 to 50kts and
surface-based CAPEs from 2000-3000 J/KG are shown across the
southern panhandle and southwest Nebraska early evening. This
will be sufficient for supercells with all modes of severe
weather possible, including large hail, damaging winds and a
tornado or two near any storms with localized backed surface
winds. The latest CAMs also indicate storms in the western
Panhandle moving into the northwest Sandhills mid to late
evening. Storm chances will increase north central Nebraska
after midnight, with the severe threat expected to diminish.

Monday, a pre-frontal surface trough will move through during
the morning, bringing gusty westerly winds to 20 to 35 mph in
the afternoon. An upper trough moving across the Northern
Plains. This will bring chances for showers and thunderstorms
across north central Nebraska. Strong deep layer shear will be
present, and despite dewpoints in the low 40s, a few strong
storms are possible across east of Highway 83 in north central
Nebraska during the afternoon and early evening.

Much drier air with dewpoints falling into the low to mid 30s
will combine with the strong winds to create elevated fire
weather conditions, mainly south of Highways 2 and 91.

Showers will end Monday night as the system moves east as
northerly winds diminish. Lows overnight will fall into the mid
to upper 30s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 310 PM CDT Sun Apr 27 2025

Cooler and dry Tuesday in the mid 60s behind the cold front.
The next opportunity for showers and storms will be Wednesday
afternoon into Wednesday night, as an upper trough moving across
the Northern Plains drives a cold front into and trough the
area. Highs in the low 70s Wednesday cool to the mid and upper
60s Thursday. Warmer in the Wednesday through Sunday, with low
chances for showers and storms Saturday into Sunday, as an upper
trough deepens across the western U.S. bringing southwesterly
flow aloft to the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 558 PM CDT Sun Apr 27 2025

There will isolated to scattered thunderstorms through the late
evening hours, mainly across north central Nebraska. LLWS at
KLBF 03Z through 06Z with VFR ceilings late evening. Could see a
period of -TSRA pass between 06Z-09Z. Southerly winds gusting
to 27KT this evening will shift to the west and be light by 09Z.
Westerly winds will strengthen by 18Z, gusting to around 25KT
during the afternoon.

At KVTN, Mainly VFR ceilings tonight. have a prevailing -TSRA
05Z-08Z with showers and thunderstorms increasing in coverage
across north central Nebraska. Southerly winds gusting to 27KT
this evening will shift to the west and be light by 08Z.
Westerly winds will strengthen by 18Z, gusting to around 30KT
during the afternoon.

 &&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Roberg
Hazardous weather outlook, Apr 27, 1:27 PM MST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
327 PM CDT Sun Apr 27 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-282030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
327 PM CDT Sun Apr 27 2025 /227 PM MDT Sun Apr 27 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated to scattered severe thunderstorms are possible by late
afternoon lasting into the evening across western and north central
Nebraska. The main hazard will be large hail, with a secondary
hazard of damaging winds, a tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated fire weather conditions return on Monday afternoon across
the area due to gusty westerly winds and low relative humidity.

There is also the potential for an isolated severe thunderstorm
across far north central Nebraska Monday afternoon into early
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 27, 3:28 PM MST, 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
428 PM MDT Sun Apr 27 2025

NEZ004-022-023-035-272300-
Sheridan NE-Grant NE-Arthur NE-Garden NE-
428 PM MDT Sun Apr 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ARTHUR...
SOUTHWESTERN GRANT...NORTHERN GARDEN AND SOUTH CENTRAL SHERIDAN
COUNTIES THROUGH 500 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crescent Lake National Wildlife Refuge, or 26 miles north of Oshkosh,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ellsworth, Crescent Lake National Wildlife Refuge, Rackett, Patterson
Lake, Deer Lake, Britton Lake, Wild Horse Flats, Richardson Lake,
Mumper, Herman Lake, Jerry Lake, Adams Flats, Tralnor Lake, and
Bourquim Hill.

This includes Highway 2 between mile markers 114 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM MDT for the Panhandle
of and west central Nebraska.

&&

LAT...LON 4212 10229 4165 10196 4161 10260 4170 10264
      4174 10264 4174 10266 4176 10267 4180 10268
TIME...MOT...LOC 2227Z 234DEG 32KT 4178 10247

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The North Platte radar (KLNX), 136 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

11 tornado, 6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
April 27, 4:19 PM MST
Where
Sheridan County, 5.16 mi SE of Ellsworth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.010, -102.220

Report via spotter network.

Hail, Grant

When
April 27, 4:22 PM MST
Where
Grant County, 4.18 mi S of Hyannis
Measured
1 in hail
Reported by
Public
Coordinates
41.940, -101.760

Report via social media.

Tornado, Garden

When
April 27, 4:38 PM MST to 4:50 PM MST
Where
Garden County, 38.64 mi NNE of Oshkosh to 40.37 mi NNE of Oshkosh
Rating
EFU
Path length
2.06 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
41.966, -102.166

Track of tornado one. Tornado moved over open range.

Tornado, Garden

When
April 27, 4:44 PM MST
Where
Garden County, 36.75 mi NNE of Oshkosh
Rating
EFU
Path length
0.1 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
41.940, -102.180

Brief touchdown of an anticyclonic tornado with location estimated by radar, video and photographic evidence. No damage was reported.

Tornado, Garden

When
April 27, 4:56 PM MST to 6:10 PM MST
Where
Garden County, 40.43 mi NNE of Oshkosh to 57.92 mi NNE of Oshkosh
Rating
EF2
Path length
18.96 mi
Path width
2,200 yd
Continued into
Cherry, Ne (LBF)
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
41.977, -102.092

Tornado touched down approximately 3 miles southwest of Bingham in far northern Garden County. This tornado quickly increased in size as it moved northeast, impacting utility poles and trees along Highway 2. Just to the east, the tornado impacted a farmstead and overturned a freight train, producing EF2 damage. The tornado continued to move slowly northeast for the next hour, primarily impacting open country in rural southwest Cherry County. The tornado ended shortly after 6 PM MST, 11 miles north-northeast of Ashby Nebraska.

Hail, Sheridan

When
April 27, 5:06 PM MST
Where
Sheridan County, 3.78 mi NNW of Rushville
Measured
1.75 in hail
Reported by
Public
Coordinates
42.770, -102.480

Delayed report, time estimated by radar.

Hail, Sheridan

When
April 27, 5:07 PM MST
Where
Sheridan County, 2.05 mi E of Bingham
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
42.020, -102.040

Storm chaser reports 3 inch diameter hail west of Bingham.

Hail, Grant

When
April 27, 5:38 PM MST
Where
Grant County, 8.98 mi S of Hyannis
Measured
1.5 in hail
Reported by
Public
Coordinates
41.870, -101.770

Tornado, Cherry

When
April 27, 7:04 PM CST to 7:10 PM CST
Where
Cherry County, 50.33 mi S of Irwin to 50.14 mi S of Irwin
Rating
EFU
Path length
1.24 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
42.160, -101.802

Tornado tracked over open rangeland with no damage reported.

Tornado, Cherry

When
April 27, 7:12 PM CST to 7:27 PM CST
Where
Cherry County, 39.27 mi SW of Merritt Res to 34.69 mi SW of Merritt Res
Rating
EFU
Path length
5.45 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
42.265, -101.521

Ground truth and sentinel data confirmed track. No damage indicators were available.

Tornado, Cherry

When
April 27, 7:42 PM CST
Where
Cherry County, 49.84 mi SW of Merritt Res
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
42.141, -101.648

Brief touchdown over open rangeland. No damage was found.

Tornado, Cherry

When
April 27, 7:50 PM CST
Where
Cherry County, 36.95 mi SW of Merritt Res
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
42.250, -101.440

Location based off photographic evidence. No damage indicators were found.

Hail, Cherry

When
April 27, 7:51 PM CST
Where
Cherry County, 41.81 mi SW of Merritt Res
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
42.210, -101.520

Report received via spotter network.

Tornado, Cherry

When
April 27, 8:53 PM CST to 9:10 PM CST
Where
Cherry County, 20.78 mi SW of Merritt Res to 18.85 mi WSW of Merritt Res
Rating
EFU
Path length
4.88 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
42.421, -101.223

Path based on photographic evidence. No damage indicators were found.

Tornado, Cherry

When
April 27, 9:17 PM CST to 9:25 PM CST
Where
Cherry County, 16.59 mi SW of Merritt Res to 10.35 mi SW of Merritt Res
Rating
EF1
Path length
6.58 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
42.458, -101.158

Tornado touched down 18 miles southwest of Merritt Reservoir and ended just after crossing Boardman Creek, approximately 13 miles west-southwest of Merritt Reservoir. The tornado crossed through shelterbelts and winds were estimated at 107 MPH.

Tornado, Cherry

When
April 27, 9:27 PM CST to 9:45 PM CST
Where
Cherry County, 10.33 mi SW of Merritt Res to 1.62 mi N of Merritt Res
Rating
EF2
Path length
11.44 mi
Path width
880 yd
Reported by
NWS Storm Survey
Coordinates
42.530, -101.081

Tornado touched down near Boardman Creek, approximately 13 miles west-southwest of Merritt Reservoir. Several large trees were snapped off near the initial point of the tornado's path. The tornado tracked to the northeast over the western end of Merritt Reservoir before ending 3 miles west of Merritt Reservoir. Based on tree damage, the tornado was rated EF-2 with winds estimated at 118 MPH.

Tornado, Cherry

When
April 27, 9:27 PM CST
Where
Cherry County, 0.69 mi N of Merritt Res
Rating
EF2
Path length
0.01 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
42.640, -100.930

This tornado briefly touched down, destroying numerous mature cedar trees and tossed them a significant distance. This tornado was a satellite tornado of the tornado which tracked across the western portion of Merritt Reservoir. Based on tree damage, winds were estimated at 115 MPH with this tornado.

Thunderstorm Wind, Cherry

When
April 28, 12:05 AM CST
Where
Cherry County, 1.47 mi NNE of Valentine
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.890, -100.540

Thunderstorm wind gust of 59 MPH measured at this location.

Thunderstorm Wind, Brown

When
April 28, 1:15 AM CST
Where
Brown County, 3 mi E of Johnstown
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
42.570, -100.011

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyThe tornado archive for Nebraska, 2025Warnings in Nebraska, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252004, 1252005, 1252021, 1252029, 1252730, 1252006, 1252007, 1252008, 1252731, 1252734, 1252733, 1252735, 1252009, 1252759, 1252771, 1252790, 1252797, 1252011, 1252012.